Alert archive / Minnesota / Frost Advisories in 2019

Frost Advisory 1, NWS Twin Cities, MN

May 19, 201938 counties in Minnesota; Pierce County, Polk County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this frost advisory at May 19, 2019, 2:58 AM CDT for 38 counties in Minnesota; Pierce County, Polk County, Saint Croix County, Wisconsin. It took effect at May 20, 2019, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 19, 2019, 2:58 AM CDT (07:58 UTC)
In effect from
May 20, 2019, 1:00 AM CDT
Expired
May 20, 2019, 8:00 AM CDT
In force
7 hr
Issued by
NWS Twin Cities, MN
All 41 counties

Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Pierce County, WI, Polk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 47 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

764 
WWUS73 KMPX 190758
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
258 AM CDT Sun May 19 2019

MNZ041>045-047>070-073>078-082>084-WIZ014-023-024-191600-
/O.NEW.KMPX.FR.Y.0001.190520T0600Z-190520T1300Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Polk-St. Croix-Pierce-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Foley, Elk River, 
Cambridge, Center City, Madison, Benson, Montevideo, Willmar, 
Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater,
Granite Falls, Olivia, Hutchinson, Gaylord, Chaska, Shakopee, 
Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, 
Red Wing, St James, Mankato, Waseca, Osceola, Hudson, 
River Falls, and Prescott
258 AM CDT Sun May 19 2019

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT MONDAY...

The National Weather Service in Twin Cities/Chanhassen has issued
a Frost Advisory, which is in effect from 1 AM to 8 AM CDT
Monday. 

* TEMPERATURE...Low to mid 30s.

* IMPACTS...Sensitive vegetation may be damaged if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Borghoff
4 follow-up statements
237 
WWUS73 KMPX 191605
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1105 AM CDT Sun May 19 2019

MNZ041>045-047>070-073>078-082>084-WIZ014-023-024-200015-
/O.CON.KMPX.FR.Y.0001.190520T0600Z-190520T1300Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Polk-St. Croix-Pierce-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Foley, Elk River, 
Cambridge, Center City, Madison, Benson, Montevideo, Willmar, 
Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater,
Granite Falls, Olivia, Hutchinson, Gaylord, Chaska, Shakopee, 
Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, 
Red Wing, St James, Mankato, Waseca, Osceola, Hudson, 
River Falls, and Prescott
1105 AM CDT Sun May 19 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
MONDAY...

* TEMPERATURE...Low to mid 30s.

* IMPACTS...Sensitive vegetation may be damaged if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
769 
WWUS73 KMPX 192004
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
304 PM CDT Sun May 19 2019

MNZ041>045-047>070-073>078-082>084-WIZ014-023-024-200415-
/O.CON.KMPX.FR.Y.0001.190520T0600Z-190520T1300Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Polk-St. Croix-Pierce-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Foley, Elk River, 
Cambridge, Center City, Madison, Benson, Montevideo, Willmar, 
Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater,
Granite Falls, Olivia, Hutchinson, Gaylord, Chaska, Shakopee, 
Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, 
Red Wing, St James, Mankato, Waseca, Osceola, Hudson, 
River Falls, and Prescott
304 PM CDT Sun May 19 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
MONDAY...

* TEMPERATURE...Low to mid 30s.

* IMPACTS...Sensitive vegetation may be damaged if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
427 
WWUS73 KMPX 200334
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1034 PM CDT Sun May 19 2019

MNZ041>045-047>070-073>078-082>084-WIZ014-023-024-201145-
/O.CON.KMPX.FR.Y.0001.190520T0600Z-190520T1300Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Polk-St. Croix-Pierce-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Foley, Elk River, 
Cambridge, Center City, Madison, Benson, Montevideo, Willmar, 
Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater,
Granite Falls, Olivia, Hutchinson, Gaylord, Chaska, Shakopee, 
Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, 
Red Wing, St James, Mankato, Waseca, Osceola, Hudson, 
River Falls, and Prescott
1034 PM CDT Sun May 19 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT MONDAY...

* TEMPERATURE...Low to mid 30s.

* IMPACTS...Sensitive vegetation may be damaged if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Borghoff
607 
WWUS73 KMPX 200921
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
421 AM CDT Mon May 20 2019

MNZ041>045-047>070-073>078-082>084-WIZ014-023-024-201300-
/O.CON.KMPX.FR.Y.0001.000000T0000Z-190520T1300Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Polk-St. Croix-Pierce-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Foley, Elk River, 
Cambridge, Center City, Madison, Benson, Montevideo, Willmar, 
Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater,
Granite Falls, Olivia, Hutchinson, Gaylord, Chaska, Shakopee, 
Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, 
Red Wing, St James, Mankato, Waseca, Osceola, Hudson, 
River Falls, and Prescott
421 AM CDT Mon May 20 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...Low to mid 30s.

* IMPACTS...Sensitive vegetation may be damaged if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Borghoff

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at May 18, 11:08 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 18, 11:08 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1108 PM CDT Sat May 18 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 255 PM CDT Sat May 18 2019

An area of weakening surface low pressure was located in southwest
Minnesota, and a warm front was laid out west to east along I-90
today. Temperatures were in the upper 70s and 80s south of the
front. Meanwhile north of the front temperatures were in the upper
40s to lower 50s with brisk east winds, low clouds, and periods of
drizzle or rain showers.

Instability has built south of this frontal boundary, so showers and
thunderstorms are expected to develop and lift northward into
southeast Minnesota and western Wisconsin later this afternoon and
evening as a shortwave trough moves up from the south. There could
be some strong to severe storms as highlighted by the SPC slight
risk. Given the mid-level lapse rates, large hail looks to be the
primary concern. However could have some strong wind as the storms
advect northward, so that is the secondary concern. Meanwhile the
threat for tornadoes is very low. Overall this is not a significant
severe weather set up, but people should still seek shelter indoor
away from windows if a severe thunderstorm warning is issued.

Overnight the aforementioned upper level shortwave trough will lead
to pretty impressive cyclogenesis, so that Sunday morning we should
have a 993mb surface low across southwest Wisconsin. The atmospheric
response to this will be strengthening winds and cold air advection
over Minnesota and Wisconsin. For that reason increased winds on
Sunday, and kept high temperatures near the record cool maximum for
mid-May. Thermal profiles seem warm enough for pretty much all rain
at most locations, but could have a few flakes mixed in across the
north. No accumulation is expected.

.LONG TERM...(Monday through Saturday)
Issued at 300 PM CDT Sat May 18 2019

The extended period (Monday-Saturday) will be highly controlled by
the strength of the upper level ridge building across the
southeastern CONUS. This upper ridge will be key on frontal
positions late in the week, and more humidity building across the
Upper Midwest.

As with previous discussions, the upper ridge building across the
southeast will lead to an increase in temperatures, and humidity
levels by mid/late week. This will set the stage for an increasing
chance of precipitation by Tuesday afternoon, and Tuesday night.
Beyond Tuesday, the timing of the next chance of widespread
precipitation is uncertain, but confidence remains high that another
system will bring widespread precipitation over the Upper Midwest
sometime mid/late week.

In the short term, or through Tuesday morning, high pressure will
control the weather with dry and slightly cool than normal
conditions. However, it will be short-lived as the next strong short
wave moves across the Rockies, and into the Plains by Tuesday
afternoon. Initially, this system doesn't support enough instability
to generate widespread thunderstorms. However, heavy rainfall is
still very likely. The layer integrated water vapor moisture
transport value by Tuesday afternoon are extreme, or nearly 4-6
standard deviations above normal for this time of year. Thus, once
the initial bands of precipitation develop, rainfall rates will be
very efficient and lead to even more problems with areal flooding.
This is especially concerning as ground moisture is abnormally wet,
and any additional heavy rainfall will lead to more river flooding.
I wouldn't be surprised to see flood watches issued by the middle of
the week based on these conditions expected. This area of
precipitation Tuesday night will likely move northward with a brief
period of dry weather Wednesday. However, confidence remains low on
any 24 hour period remaining dry based on the speed of the short
waves moving out of the Rockies this week.

One other item to note past Tuesday is the increasing instability
and how will that play in the weather forecast late in the week. The
upper jet is expected to be abnormally strong for the Upper Midwest
this week. Due to the fact that these short waves ejecting out into
the Plains will develop surface lows, the overall increase in wind
shear values is higher, and thus the higher probability of severe
weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1108 PM CDT Sat May 18 2019

Widespread MVFR ceilings across the area will gradually lowe
overnight, with some areas in western and south central MN already
in IFR ceilings. Showers and some thunderstorms have expanded
quite a bit the past two hours, as the surface low in south
central Iowa intensifies and heads northeast. The broad shield of
precip has enveloped southeast MN, with scattered showers and a
few storms as far north as KSTC. Precip for tonight into Sunday
morning looks to be on target, and confidence is above average for
the first 12 hours or so. It is possible that the rain will taper
off earlier than currently forecast, but ceilings will likely
remain MVFR or maybe even IFR Sunday afternoon amid cold
advection and northwest flow. With the strong system, winds will
mostly be in the 15-25 knot range from the ene shifting around to
the north on Sunday.

KMSP...

The HRRR continues to have a decent handle on the timing of
showers, with rain remaining across the airfield most of Sunday
morning. Thunder should taper off around 06Z and have not kept it
in the forecast. IFR ceilings are very much expected late tonight
and continuing through midday Sunday, along with a northeast wind
gusting around 25 knots, and confidence in this is above average.
Improvement is not expected until late Sunday afternoon or
evening.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind NE 5 kts.
Tue...VFR. MVFR and IFR/-SHRA likely late. Wind E at 15G25 kts.
Wed...MVFR/IFR/-SHRA early, then VFR. Wind SE at 10G20 kts

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...JLT
AVIATION...TDK
Hazardous weather outlook, May 18, 12:42 PM CDT, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1242 PM CDT Sat May 18 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1242 PM CDT Sat May 18 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely late this afternoon, and into the
evening. The best chance of strong storms will be along the Iowa
border between 4 PM and 7 PM. Some of these storms could contain
large hail and gusty winds. The main weather hazard will be very
heavy rainfall developing in south central Minnesota this
evening, and spreading across east central Minnesota, and into
west central Wisconsin. A widespread area of one inch of rainfall
will occur east of a Fairmont, to Twin Cities, and Osceola
Wisconsin line. Locally 2 inches or more is possible as thunderstorms
begin to train over the same areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday morning. Severe weather is not
expected although heavy rain is likely.

A chance of thunderstorms returns by midweek with the threat of
severe weather.

Area rivers will likely hold steady, or begin to rise over the
next few days.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:46 AM CDTRiver Flood WarningMPXBuffalo, Pepin6 days

Nearby

Frost Advisories in Minnesota, 2019Frost Advisories in Wisconsin, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.